ISSN 1817-2172, рег. Эл. № ФС77-39410, ВАК

Differential Equations and Control Processes
(Differencialnie Uravnenia i Protsesy Upravlenia)

The Mane Theorem and the Shadowing Theory


Sergei Yurievich Piliygin

Faculty of Mathematics and Mechanics,
St.Petersburg State University
Universitetsky prospekt, 28,
198504, Peterhof, St. Petersburg, Russia
Doctor in physical and mathematical science, professor


In many papers devoted to connections between the theory of shadowing of pseudotrajectories of dynamical systems and the theory of structural stability, the authors apply the Mane theorem on characterization of structural stability in terms of the analytic strong transversality condition. The original proof of this theorem contains a proof of the implication "the analytic strong transversality condition implies the density of periodic points in the nonwandering set", which is based on a nontrivial theory of hyperbolic limit sets. In this short note, we show that the proof of this implication can be essentially simplified in the case of a diffeomorphism having the shadowing property. Bibl. 17 titles


  1. Pilyugin S. Yu. Shadowing in Dynamical Systems. Lecture Notes in Math., vol. 1706, Springer-Verlag, 1999. xvi+271 p
  2. Palmer K. Shadowing in Dynamical Systems. Theory and Applications. Kluwer, 2000. xiv+299 p
  3. Pilyugin S. Yu. [Theory of shadowing of pseudotrajectories in dynamical systems]. Differencial'nie uravnenia i processy upravlenia, 2011, no. 4, pp. 96-112 (In Russ. ) Available at
  4. Robinson C. Stability theorems and hyperbolicity in dynamical systems. Rocky Mount. J. of Math. , 1977: 425-437
  5. Morimoto A. [The method of pseudo-orbit tracing and stability of dynamical systems]. Sem . Note Tokyo Univ. , 1979, vol. 30
  6. Sawada K. Extended f-orbits are approximated by orbits. Nagoya Math. J. , 1980, vol. 79: 33-45
  7. Pilyugin S. Yu. Variational shadowing. Discrete Continuous Dynam. Systems, Ser. B. , 2010, vol. 14: 733-737
  8. Anosov D. V. Ob odnom klasse invariantnykh mnozhestv gladkikh dinamicheskikh sistem [On a class of invariant sets of smooth dynamical systems]. Trudy 5 Mezhd. Konf. po Nelin. Koleb. [Proc. 5th Intern. Conf. on Nonlin. Oscill. ], Kiev, 1970, pp. 39-45 (in Russian)
  9. Bowen R. Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms. Lecture Notes in Math., vol. 470, Springer-Verlag, 1975. i+108 p
  10. Pilyugin S. Yu., Tikhomirov S. B. Lipschitz shadowing implies structural stability. Nonlinearity, 2010; vol. 23, pp. 2509-2515
  11. Mane R. Characterizations of AS diffeomorphisms. Lecture Notes in Math., vol. 597, Springer-Verlag, 1977, pp. 389-394
  12. Pliss V. A. Ogranichennye resheniya neodnorodnykh lineinykh sistem differentsial'nykh uravnenii [Bounded solutions of nonhomogeneous linear systems of differential equations]. Problemy Asimptoticheskoi Teorii Nelineinykh Kolebanii [Problems of the Asymptotic Theory of Nonlinear Oscillations], Kiev, 1977, pp. 168-173 (In Russian)
  13. Tikhomirov S. B. Holder shadowing on finite intervals. Ergodic Theory and Dynamical Systems (to appear). Preprint: arXiv:1106. 4053v4, 2011
  14. Todorov D. Generalizations of analogs of theorems of Maizel and Pliss and their application in shadowing theory. Discrete Continuous Dynam. Systems, Ser. A, 2013; vol. 33, pp 4187 - 4205
  15. Pilyugin S. Yu. Vvedenie v grubye sistemy differentsial'nykh uravnenii [Introduction to structurally stable systems of differential equations]. Leningrad Univ. Publ., 1988 (in Russ). 159 p
  16. Newhouse S. Hyperbolic limit sets. Trans. Amer. Math. Soc. , 1972; vol. 167, pp. 125-150
  17. Pilyugin S. Yu. Prostranstva dinamicheskikh sistem [Spaces of dynamical systems]. Regular and Chaotic Dynamics, Izhevsk, 2008, 270 p. (In Russian)

Full text (pdf)